Alert archive / Texas / Flash Flood Warnings in 2021

Flash Flood Warning 17, NWS Houston/Galveston, TX

May 24, 2021Austin County, Colorado County, Washington County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 24, 2021, 5:47 PM CDT for Austin County, Colorado County, Washington County, Texas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2021, 5:47 PM CDT (22:47 UTC)
Expired
May 24, 2021, 9:38 PM CDT
In force
4 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Austin County, TX, Colorado County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 117 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:52 PM CDTFLASH FLOOD8 Ssw Brenham, TXFM 109 AT WILLIAMS CREEK WAS UNDER WATER AND CLOSED TO TRAFFIC. 6 TO 8 INCHES OF RAIN HAS FALLEN IN THIS AREA.
May 24, 6:55 PM CDTFLASH FLOOD11 Ssw Brenham, TXFM 2754 WAS CLOSED DUE TO HIGH WATER IN BLEIBERVILLE.
May 24, 8:00 PM CDTFLASH FLOOD9 Wnw Bellville, TXFM 2754 AT EAST MILL CREEK IS IMPASSABLE DUE TO HIGH WATER.
May 24, 8:30 PM CDTFLASH FLOOD4 Wnw Bellville, TXCOUNTY ROAD 159 AT EAST MILL CREEK IS IMPASSABLE DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 65 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1151 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WGUS54 KHGX 242247
FFWHGX
TXC015-089-477-250045-
/O.NEW.KHGX.FF.W.0017.210524T2247Z-210525T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
547 PM CDT Mon May 24 2021

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northwestern Austin County in southeastern Texas...
  Northwestern Colorado County in southeastern Texas...
  Southeastern Washington County in southeastern Texas...

* Until 745 PM CDT.

* At 547 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 6 inches of rain 
  have fallen across portions of the area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Bellville, Shelby, Industry, New Ulm, Cat Spring and Frelsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3009 9663 3014 9621 2984 9619 2978 9673
      2996 9657 3004 9662

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR 

$$

Cady
3 follow-up statements
894 
WGUS54 KHGX 242357
FFWHGX
TXC015-089-477-250245-
/O.EXT.KHGX.FF.W.0017.000000T0000Z-210525T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
657 PM CDT Mon May 24 2021

The National Weather Service in League City has extended the

* Flash Flood Warning for...
  Northwestern Austin County in southeastern Texas...
  Northwestern Colorado County in southeastern Texas...
  Southeastern Washington County in southeastern Texas...

* Until 945 PM CDT.

* At 657 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 6 and 9 inches of rain 
  have fallen across portions of the warned area. Flash flooding is 
  already occurring. Law Enforcement in Austin County has reported 
  street flooding and road closures in the warned area.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Bellville, Shelby, Industry, New Ulm, Cat Spring and Frelsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3009 9663 3014 9621 2984 9619 2978 9673
      2996 9657 3004 9662

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-4 INCHES IN 1 HOUR 

$$

Cady/Roeseler
417 
WGUS74 KHGX 250129
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
829 PM CDT Mon May 24 2021

TXC015-089-477-250245-
/O.CON.KHGX.FF.W.0017.000000T0000Z-210525T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Austin TX-Colorado TX-Washington TX-
829 PM CDT Mon May 24 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS 
EVENING FOR NORTHWESTERN AUSTIN, NORTHWESTERN COLORADO AND 
SOUTHEASTERN WASHINGTON COUNTIES...

At 829 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 6 and 12 inches of rain have 
fallen across portions of the warned area. Flash flooding is already 
occurring. Law Enforcement in Austin County has reported widespread 
street closures due to floodwaters, including FM 2754, County Road 
159, FM 109, and FM 2502. Do not travel near these areas.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Bellville, Shelby, Industry, New Ulm, Cat Spring and Frelsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3009 9663 3014 9621 2984 9619 2978 9673
      2996 9657 3004 9662

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR 

$$

Cady/Roeseler
697 
WGUS74 KHGX 250238
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
938 PM CDT Mon May 24 2021

TXC015-089-477-250248-
/O.CAN.KHGX.FF.W.0017.000000T0000Z-210525T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Austin TX-Colorado TX-Washington TX-
938 PM CDT Mon May 24 2021

...FLASH FLOOD WARNING FOR NORTHWESTERN AUSTIN, NORTHWESTERN 
COLORADO AND SOUTHEASTERN WASHINGTON COUNTIES HAS BEEN REPLACED WITH 
A FLOOD WARNING...

The heaviest rainfall has mostly departed the area, but flooding is 
ongoing as runoff from the 6 and 12 inches of rain that has fallen 
continues. As a result, the Flash Flood Warning has been replaced 
with an Areal Flood Warning.

LAT...LON 3009 9663 3014 9621 2984 9619 2978 9673
      2996 9657 3004 9662

$$

Cady/Roeseler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:45 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 24, 3:45 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
345 PM CDT Mon May 24 2021

.DISCUSSION...

Today's heaviest rain bands set up further up the coast,
necessitating the shift of the flood watch up from Matagorda Bay
closer to the west side of Galveston Bay, including the Houston
metro. As rains started to pile up, flood advisories came out,
followed by a flash flood warning that focused on northeast Harris
County, where 5 to 7 inches, and localized totals up to 13 inches
have been seen today. Estimated return intervals for the rainfall
seen in the flash flood warning area range from 5 to 10 years.

Though today's rains are expected to wind down this evening as we
lose solar heating, the broader environment will remain
supportive of continued rain tomorrow, and perhaps again on
Wednesday before we transition to a weather pattern that has a
greater influence from high pressure. Keep an eye on the weekend,
however. If ridging holds strong, it should be nigh summer-like.
But there are indications that a weak front will try to slide
down. If it makes it far enough, we could start to see some
chances of rain slide on down from the north with it.

.SHORT TERM [Through Tuesday]...

Flash flood watch in effect until 9 pm for a portion of the area.
This should be allowed to expire...but will probably need another
one for Tuesday before the drying trend really kicks in.

Rainfall today was generous to say the least...2 to 4 inch amounts
were very common in the corridor from Freeport to Houston to eastern
Montgomery county. A few larger areas in there got 4-7 inches of
rain. Areas around Mount Houston in NE Harris got hit the hardest
today and this is on top rains from last week.

Storms should be dissipating early this evening and the remainder of
the night should be quiet. Tuesday morning speed convergence should
lead to spotty showers near the coast and up into the southwestern
areas... that with heating become scattered across the region
transitioning to showers and thunderstorms mainly over the western
areas but small features could alter that plan...think this morning.
PW remains high and s/w moving in from the SJT area will be yet
another arrow in the quiver for storms. A flash flood watch will
likely be needed again Tuesday for a portion of the area.

.LONG TERM [Tuesday Night Through Monday]...

The mid-week becomes the waiting game. For some time we've
anticipated a shift to a more ridge-dominated pattern, and for
various reasons, that shift keeps staying off in the long term.
But, eventually, that is precisely what's going to happen.
Guidance suggests a shortwave for Tuesday night and Wednesday that
would be capable of enhancing afternoon convection on and around a
seabreeze. So, while Wednesday looks like yet another day with
showers and thunderstorms popping up, I'm expecting it to feel
more like an amped-up "regular" day, rather than the firehouse of
tropical moisture we've seen of late. I'm also quite aware I've
said something like this on at least one occasion already this
string of shifts, so I've got this Wednesday written down in
metaphorical pencil.

Deeper into the week, there is greater confidence in high pressure
taking hold of the situation. Increased subsidence should finally
overwhelm the persistent onshore flow, and give us at least a
couple nice, dry days with a warming trend from highs around 80 to
highs in the mid to upper 80s. There's a decent chance that the
weekend is a little more of the same, but the Euro has introduced
a fairly unpleasant idea that is showing up in some more of the
guidance. It droops a weak front down into Southeast Texas, and
with it, some increased rain chances. Now, taking a broader look
at the entire envelope, and rain is still more of an outside
possibility. There's rainfall in the median NBM solution only as
far south as Crockett on Saturday. Buuuut...the 90th percentile
NBM values have at least light rain all the way to the coast, and
widespread half an inch to one inch rainfall from I-10 northward.
So...while another solid round of rain is probably still an
outlier at this point, we'll have to watch how this potential
scenario evolves before we can say with much confidence how (not)
pleasant the coming weekend will be.

&&

.AVIATION [18Z TAF Issuance]...

Mix of MVFR with VFR and heavy rain transiting the southern TAF
sites through mid afternoon. Seabreeze tries to push in late
afternoon but main impacts are likely near CXO/IAH/HOU through
01z. MVFR ceilings should develop overnight in the west and
southwest and eventually expand into the coastal areas then shift
northward around sunrise with the development showers and then
becoming VCTS 14-15z IAH southward.

&&

.MARINE...

Moderate southeast winds and elevated seas will continue into the
mid-week, which will continue to keep tides noticeably above
astronomical tidal values. Of late, the winds have brought tides
near, but not quite to advisory levels, and this is expected to
carry on. Additionally, the persistent onshore winds are expected
to keep rip currents as a dangerous threat to those choosing to
take a swim in the Gulf. Periods of showers and thunderstorms are
expected to persist tomorrow, and potentially even Wednesday
before high pressure brings in some drier days. A drier weather
pattern with weakening winds and gradually subsiding seas will
settle into the area for late in the week and stretch into the
weekend. A weak front may try to approach Southeast Texas on
Saturday, but is unlikely to reach the waters. The main impact, if
any, would be a slight backing of winds to have a little more of
an easterly component.

&&

.HYDROLOGY...

Numerous flood warnings continue again today. But, despite the
heavy rain in Harris County today, rivers and bayous have been
able to come down enough to generally withstand the rain. That
said, even on rivers that are not over or expected to reach flood
stage, river levels are likely to be elevated and running quickly.
Continued rainfall will - at best - slow improvement, and at worst
exacerbate conditions. We can look for more sustained improvement
in weather conditions once this rainy pattern comes to an end and
drier conditions begin to prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  70  83  71  86  71 /  50  70  20  30   0
Houston (IAH)          71  83  72  85  72 /  30  60  10  40   0
Galveston (GLS)        75  81  76  82  76 /  30  40  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Flash Flood Watch until 9 PM CDT this evening for the following
     zones: Austin...Coastal Brazoria...Colorado...Fort
     Bend...Grimes...Inland Brazoria...Inland
     Harris...Montgomery...Waller...Washington.

     High Rip Current Risk through Tuesday evening for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through late tonight for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to Matagorda Ship Channel TX
     from 20 to 60 NM...Waters from High Island to Freeport TX
     from 20 to 60 NM.

&&

DISCUSSION...Luchs
SHORT TERM...45
LONG TERM...Luchs
AVIATION...45
MARINE...Luchs
HYDROLOGY...Luchs

In the hours before

Local storm report, May 24, 1:04 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
104 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     WATER SPOUT      3 ESE SURFSIDE BEACH    28.94N 95.24W
05/24/2021                   GMZ355             TX   EMERGENCY MNGR

            IMAGE OF A WATER SPOUT POSTED ON SOCIAL
            MEDIA FROM THE BEACHFRONT DECK BAR & GRILL
            ON SURFSIDE BEACH, RELAYED BY EMERGENCY
            MANAGEMENT.

0101 PM     WATER SPOUT      4 ESE SURFSIDE BEACH    28.94N 95.23W
05/24/2021                   GMZ355             TX   TRAINED SPOTTER

            SALTWATER RECON PROVIDED WEBCAM VIDEO OF A
            WATERSPOUT.

&&
Local storm report, May 24, 1:10 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
110 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     FLASH FLOOD      4 ESE WEST UNIVERSITY P 29.70N 95.37W
05/24/2021                   HARRIS             TX   BROADCAST MEDIA

            LOCAL MEDIA SHOWS VIDEO FROM HOUSTON TRAFFIC
            CAMS SHOWING WATER COVERING SH-288 AT
            HOLCOMBE BLVD.

&&
Local storm report, May 24, 1:20 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
120 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     WATER SPOUT      4 ESE SURFSIDE BEACH    28.94N 95.23W
05/24/2021                   GMZ355             TX   TRAINED SPOTTER

            CORRECTS PREVIOUS WATER SPOUT REPORT FROM 4
            ESE SURFSIDE BEACH FOR PROPER TIME.
            SALTWATER RECON PROVIDED WEBCAM VIDEO OF A
            WATERSPOUT.

&&
Special weather statement, May 24, 1:54 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
154 PM CDT Mon May 24 2021

TXZ237-337-437-241945-
Inland Brazoria TX-Brazoria Islands TX-Coastal Brazoria TX-
154 PM CDT Mon May 24 2021

...Storms with a history of producing brief funnels reported in
Brazoria County...

At 152 PM CDT, emergency management reported thunderstorms that have
produced brief funnel clouds near Angleton, moving north at 10 mph.

These storms can be expected to continue producing occasional
funnels as they move north. While it is rare for these types of
funnels to reach the ground, some minor damage is possible if there
is a brief touchdown.

Locations impacted include...
Lake Jackson, Alvin, Angleton, Clute, southern Manvel, Richwood,
Danbury, Iowa Colony, Oyster Creek, Liverpool, Bonney, Chocolate
Bayou and Rosharon.

LAT...LON 2900 9546 2945 9546 2948 9545 2946 9524
      2898 9526
TIME...MOT...LOC 1852Z 183DEG 11KT 2916 9535

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:07 PM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda65 hr
May 24, 9:28 AM CDTRiver Flood WarningHGXLavaca31 hr
May 24, 10:19 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Harris, Montgomery, Waller116 min
May 24, 11:14 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery3 hr
May 24, 11:40 AM CDTSpecial Marine WarningHGX50 min
May 24, 11:42 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris2 hr
May 24, 12:42 PM CDTFlash Flood WarningHGXHarris, Montgomery3 hr
May 24, 1:54 PM CDTSpecial Weather StatementHGXBrazoria51 min
May 24, 2:50 PM CDTAreal Flood AdvisoryHGXBrazoria115 min
May 24, 3:44 PM CDTAreal Flood WarningHGXBrazoria, Harris2 hr
May 24, 6:18 PM CDTSpecial Weather StatementHGXAustin42 min

Nearby

Flash Flood Warnings in Texas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.